MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BML HANDLE V MAJ-2502

AOMORI OLYMPUS CO., LTD. SINGLE USE BML HANDLE V MAJ-2502
Model Number MAJ-2502
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report is related to the following linked patient identifier: (b)(6).The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported that during lithotripsy, the anchoring of the lithotripter basket was torn out and the handle was broken.Emergency lithotripsy had to performed using a metal coil, during which not only was the stone not fragmented, but instead of a fracture on the cup itself, only one of the wires at the top was torn.Further baskets then got caught in the olympus basket, and a cholangioscopy with laser lithotripsy could only partially fragment the stone.The patient had to undergo emergency surgery after a 3.5-hour endoscopic retrograde cholangiopancreatography (ercp) with baskets that could not be removed.The basket was removed during the emergency operation.Reportedly, apart from the stone itself and failure of the primary lithotripsy, the main problem was that the basket was not suitable for emergency lithotripsy via spiral.It was further elaborated, there was a smooth passage to the pars descendens duodeni, where a plastic stent in-situ was removed.The pars descendens duodeni was re-accessed and it was noted that the ostium of the bile duct was lying deep in a diverticulum.Cannulation using an ercp catheter and wire was done with wire advancement to the intrahepatic.Contrast revealed "a large, floating stone 25 x 15 mm visible in the proximal dhc.Dhc in the middle area 15 mm, distally somewhat thinner." there was primary visualization with the olympus lithotripsy basket.The stone was grasped, and mechanical lithotripsy was employed.However, the proximal wire broke at the level of the handle.The basket was left in place, and extraction of the device and emergency lithotripsy via lithotripsy spiral was performed.It was noted that the stone was extremely coarse.One of the wires broke at the level of the handle and the wires were secured with a clamp.Repeat lithotripsy up to the papilla was then done, and probing using another non-olympus lithotripsy system, the basket was opened in the proximal bile duct and pulled over the stone.Lithotripsy was employed.However, the basket slipped off the stone and was caught in the mesh of the primary basket.The second basket could not be dislocated from the first and ultimately the second basket must also be left in this position.A balloon was used to dilate the distal bile duct to 15 mm and a cholangioscope was inserted.It was possible to pass the stone with the cholangioscope.Laser lithotripsy was employed, and it was noted that the stone was extremely coarse, and only partial fragmentation was possible.The basket was still non-displaceable.An unspecified stone extraction balloon was inserted, which was not successful primarily due to the impacted stone.After repeated balloon dilatation to 6 mm, it became possible to advance the stone extraction balloon proximally.However, with the stone extraction balloon blocked and simultaneous traction on the baskets, extraction of the calculus was not successful and the very large, impacted stone remained.An attempt was made to encompass the stone with a third, large unspecified basket capable of lithotripsy.However, this was not successful.The third basket also became caught in the mesh of the other two baskets and had to be left in place.The attempt to cut the baskets at the level of the duodenum using a monopolar clip cutter was unsuccessful.Therefore, after 3.5 hours, the examination was stopped, colleagues from the visceral surgery department were called in, the situation was discussed, and open revision of the choledochus was planned.The baskets were fixed outside the findings using a clamp (5 wires in total).The patient underwent surgery and had since been discharged.There were no reports of further patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's (lm) investigation.The device was evaluated by olympus, and the reported issue was not confirmed.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the subject device did not interact with the pipe or basket in a way that could have caused the reported damage.Therefore, the root cause of the reported adverse event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿do not push the instrument holder forcibly when the basket does not open after crushing the calculus, as it may cause the compatible olympus endotherapy accessories basket to open abruptly.This could cause patient injury, such as mucous membrane damage.It could also damage the endoscope and/or the bml-v200/400 series.¿ this supplemental report includes an update to d9 and h3 from the initial medwatch.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BML HANDLE V MAJ-2502
Common Device Name
HANDLE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19216055
Report Number9614641-2024-01016
Device Sequence Number6903895
Product Code LQC
UDI-Device Identifier04953170433658
UDI-Public04953170433658
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
CLASS2-EXMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/21/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberMAJ-2502
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/09/2024
Supplement Date Received by Manufacturer02/14/2025
Initial Report FDA Received Date04/30/2024
Supplement Report FDA Received Date02/21/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
LITHOTRIPTER (BML-V442QR-30/UNKNOWN LOT NO.); MEDWORK/FUJI ROTA CRUSH LITHOTRIPSY SYSTEM; UNSPECIFIED CHOLANGIOSCOPE; UNSPECIFIED DILATION BALLOON; UNSPECIFIED ERCP CATHETER AND WIRE; UNSPECIFIED LITHOTRIPSY BASKET; UNSPECIFIED MONOPOLAR CLIP CUTTER; UNSPECIFIED STONE EXTRACTION BALLOON
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown